Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 9, 2018, 1:16 AM MDT for Quay County, San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 1:16 AM MDT (07:16 UTC)
- Expired
- Jun 9, 2018, 1:49 AM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted.
342
WUUS55 KABQ 090716
SVRABQ
NMC037-047-090800-
/O.NEW.KABQ.SV.W.0121.180609T0716Z-180609T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
116 AM MDT SAT JUN 9 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central San Miguel County in northeastern New Mexico...
West central Quay County in east central New Mexico...
* Until 200 AM MDT.
* At 115 AM MDT, a severe thunderstorm was located 9 miles west of
Tucumcari, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucumcari.
This includes Interstate 40 between Mile Markers 318 and 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3510 10394 3522 10408 3535 10394 3540 10373
3513 10362
TIME...MOT...LOC 0715Z 247DEG 10KT 3520 10388
HAIL...1.25IN
WIND...60MPH
$$
242 follow-up statements
975
WWUS55 KABQ 090737
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
137 AM MDT SAT JUN 9 2018
NMC037-047-090800-
/O.CON.KABQ.SV.W.0121.000000T0000Z-180609T0800Z/
San Miguel-Quay-
137 AM MDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT
FOR EAST CENTRAL SAN MIGUEL AND WEST CENTRAL QUAY COUNTIES...
At 136 AM MDT, a severe thunderstorm was located near Tucumcari,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central San Miguel and west central Quay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3515 10391 3522 10408 3535 10394 3536 10379
3521 10368
TIME...MOT...LOC 0736Z 247DEG 10KT 3522 10381
HAIL...1.25IN
WIND...60MPH
$$
24623
WWUS55 KABQ 090749
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
149 AM MDT SAT JUN 9 2018
NMC037-047-090758-
/O.CAN.KABQ.SV.W.0121.000000T0000Z-180609T0800Z/
San Miguel-Quay-
149 AM MDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL AND
WEST CENTRAL QUAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3515 10391 3522 10408 3535 10394 3536 10379
3521 10368
TIME...MOT...LOC 0748Z 247DEG 10KT 3523 10377
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:56 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 8, 11:56 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1156 PM MDT Fri Jun 8 2018 .AVIATION... 06Z TAF CYCLE Shower and thunderstorm activity continues over east central New Mexico, and should slowly diminish into the early morning hours. Gusty downburst winds and hail will accompany these storms along with brief downpours and lower ceilings and visibility. Elsewhere VFR conditions will prevail with faint mid to upper level clouds over some south central to central parts of the forecast area. Light to moderate breezes will prevail with new showers and storms taking shape Saturday afternoon, namely east of the central mountain chain of New Mexico, lasting into the late evening. 52 && .PREV DISCUSSION...250 PM MDT Fri Jun 8 2018... .SYNOPSIS... A dry line is located from the far northeast plains to the southeast plains this afternoon. Isolated thunderstorms will form along the dry line this afternoon and evening in the eastern plains with the potential for a few storms to become severe. Moisture will increase across the region Saturday with isolated to scattered thunderstorms east of the central mountains and isolated dry thunderstorms west of the central mountains. Drier air will move across New Mexico from the west Sunday, and isolated thunderstorms are expected east of the central mountains. Strong high pressure aloft will move across New Mexico Monday and Tuesday with dry weather and continued above normal temperatures expected. && .DISCUSSION... A dry line has developed this afternoon from the far northeast plains south-southwestward to the southeast plains. Dewpoints to the east of the dry line are in the upper 50s to lower 60s. Instability to the east of the dry line is very high with 100 millibar mixed layer CAPE between 1000 and 2500 J/kg and lifted indices between minus 4 and minus 8 C. NAM model soundings are indicating weak shear with 0-6 km bulk shear between 15 to 25 knots. The main threat associated with isolated thunderstorms forming along and east of the dry line this afternoon and evening will be strong winds. The very dry layer of air below 650 millibars in model soundings also points to strong winds as the primary threat. As the upper level high shifts slowly to the east Saturday, low and mid level moisture will increase slightly in eastern NM. Coverage of showers and thunderstorms will increase slightly across eastern and central NM Saturday with isolated dry thunderstorms west of the central mountains. A large upper level trough will move inland across the interior western U.S. Sunday. This system will shift the upper level flow to the west across NM, and drier air will move into western and central NM. Moisture will be slower to erode in eastern NM, where isolated thunderstorms could become severe in a higher shear environment. A strong upper level high will build northward from north central Mexico to southern and central NM Monday and Tuesday. Strong warming aloft beneath the upper level high will suppress convection. High temperatures Monday and Tuesday will continue to be around 5 to 10 degrees above normal. Model solutions differ in the position of the upper high Wednesday through Saturday. The GFS moves the upper high to the east, allowing deeper layer moisture to move northward across NM, while the ECMWF shows the upper high remaining over the Southwest. 28 && .FIRE WEATHER... Showers and thunderstorms developing along the east slopes of the Sangre de Cristo's are expected to increase in coverage and intensity as they move east later this afternoon and evening. A few storms will become strong and maybe severe as they approach the TX border. Cumulus build-ups in the west will produce virga and strong wind gusts, with little or no rain reaching the ground. Mild tonight with fair to poor RH recovery in the west and generally good in the east. The upper high is still forecast to slide a little to the east Saturday, allowing a modest increase in moisture. This will be enough to produce an uptick in convection from the western mountains to the TX border. Storms along the western periphery will be mostly dry, with a mix of wet and dry in central areas and mostly wet storms with the eastern activity. Minimum humidities will come up some Saturday, holding above 15 percent across most of the east. Nighttime recoveries will be fair in the west and good in the east. A drying trend will begin Sunday in the west, and cover all of NM Monday. There will still be isolated to perhaps scattered convection in the east Sunday. Humidities will lower each day, with mins mostly below 10 percent by Monday. Moisture will begin to inch upward Tuesday, but little or no convection is now expected. Instead, a more respectable surge of moisture will take place Wednesday, and remain through at least the end of the week. Let's hope this is a prelude to our monsoon season! && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 8, 3:29 AM MDT, 21 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 329 AM MDT Fri Jun 8 2018 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 329 AM MDT Fri Jun 8 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over far eastern New Mexico this afternoon and early evening where large hail and damaging winds are possible. Isolated dry thunderstorms are expected over the southern and southwest high terrain today where gusty outflow winds and dry lightning strikes are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated dry thunderstorms are expected Saturday over the central and western high terrain where gusty outflow winds and dry lightning strikes are possible. Strong outflow wind gusts from this activity may reach the Rio Grande Valley by the late afternoon hours. Strong to perhaps severe thunderstorms may develop over eastern New Mexico Sunday afternoon with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
In the hours before
Special weather statement, Jun 8, 9:51 PM MDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 951 PM MDT FRI JUN 8 2018 NMZ534-535-090415- Curry County-Quay County- 951 PM MDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND NORTH CENTRAL CURRY COUNTIES UNTIL 1015 PM MDT... At 950 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Grady, or 29 miles southeast of Tucumcari, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Forrest. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3485 10365 3492 10348 3478 10329 3465 10355 TIME...MOT...LOC 0350Z 305DEG 15KT 3480 10347 24
Special weather statement, Jun 8, 11:16 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Albuquerque NM
1116 PM MDT FRI JUN 8 2018
NMZ535-090600-
Curry County-
1116 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY COUNTY UNTIL
MIDNIGHT MDT...
At 1115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchvale, or 7 miles north of Clovis, moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clovis, Texico, Cannon Air Force Base, Ranchvale, Portair and
Pleasant Hill.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3437 10332 3451 10337 3465 10329 3461 10304
3433 10305
TIME...MOT...LOC 0515Z 316DEG 21KT 3452 10322
24Special weather statement, Jun 9, 12:03 AM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1203 AM MDT SAT JUN 9 2018 NMZ534-535-090630- Curry County-Quay County- 1203 AM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND NORTH CENTRAL CURRY COUNTIES UNTIL 1230 AM MDT... At 1202 AM MDT, Doppler radar was tracking a strong thunderstorm near Wheatland, or 25 miles southeast of Tucumcari, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Grady and Wheatland. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3485 10354 3499 10347 3494 10316 3470 10331 TIME...MOT...LOC 0602Z 291DEG 11KT 3488 10344 24
Special weather statement, Jun 9, 12:06 AM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1206 AM MDT SAT JUN 9 2018
NMZ535-536-090630-
Roosevelt County-Curry County-
1206 AM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES UNTIL 1230 AM MDT...
At 1206 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Melrose, or 28 miles east of Fort Sumner, moving
east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Melrose.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3437 10366 3451 10387 3460 10380 3461 10370
3459 10351
TIME...MOT...LOC 0606Z 291DEG 11KT 3453 10375
24Special weather statement, Jun 9, 12:45 AM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1245 AM MDT SAT JUN 9 2018
NMZ532-534-090715-
Eastern San Miguel County-Quay County-
1245 AM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 115 AM MDT...
At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Montoya, or 12 miles west of Tucumcari, moving
north at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Tucumcari.
This includes Interstate 40 between Mile Markers 317 and 329.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3510 10398 3517 10405 3535 10405 3525 10367
3511 10382
TIME...MOT...LOC 0645Z 193DEG 5KT 3519 10395
24Special weather statement, Jun 9, 1:00 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 AM MDT SAT JUN 9 2018
NMZ535-090745-
Curry County-
100 AM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CURRY COUNTY UNTIL
145 AM MDT...
At 1259 AM MDT, Doppler radar was tracking a strong thunderstorm over
Melrose, or 26 miles northwest of Portales, moving southeast at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Melrose and Saint Vrain.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3431 10351 3442 10374 3445 10374 3453 10371
3453 10345
TIME...MOT...LOC 0659Z 293DEG 9KT 3446 10366
24The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:06 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 54 min |
| Jun 8, 6:11 PM MDT | Special Weather Statement | ABQ | Harding | 34 min |
| Jun 8, 6:13 PM MDT | Special Weather Statement | ABQ | San Miguel | 32 min |
| Jun 8, 6:31 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Jun 8, 6:52 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| Jun 8, 6:56 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| Jun 8, 7:32 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jun 8, 8:08 PM MDT | Special Weather Statement | ABQ | Quay | 52 min |
| Jun 8, 8:09 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Jun 8, 9:06 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Jun 8, 9:30 PM MDT | Special Weather Statement | ABQ | Quay | 45 min |
| Jun 8, 9:51 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jun 8, 10:08 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 67 min |
| Jun 8, 11:16 PM MDT | Special Weather Statement | ABQ | Curry | 44 min |
| Jun 8, 11:37 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Roosevelt | 23 min |
| Jun 9, 12:03 AM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| Jun 9, 12:06 AM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jun 9, 12:15 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 45 min |
| Jun 9, 12:24 AM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 51 min |
| Jun 9, 12:44 AM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jun 9, 12:45 AM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Jun 9, 1:00 AM MDT | Special Weather Statement | ABQ | Curry | 45 min |
| Jun 9, 1:20 AM MDT | Special Weather Statement | ABQ | 25 min | |
| Jun 9, 1:48 AM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Jun 9, 2:18 AM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 42 min |
| Jun 9, 4:40 AM MDT | Special Weather Statement | ABQ | Curry | 35 min |
| Jun 9, 2:13 PM MDT | Areal Flood Advisory | ABQ | De Baca, Lincoln | 2 hr |
| Jun 9, 2:48 PM MDT | Special Weather Statement | ABQ | Guadalupe | 27 min |
| Jun 9, 2:52 PM MDT | Fire Weather Watch | ABQ | Cibola, McKinley, Rio Arriba, Sandoval, San Juan | 12 hr |
| Jun 9, 3:17 PM MDT | Special Weather Statement | ABQ | Lincoln | 13 min |
| Jun 9, 3:19 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Jun 9, 3:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jun 9, 3:53 PM MDT | Special Weather Statement | ABQ | Harding | 37 min |
| Jun 9, 4:05 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 115 min |
| Jun 9, 4:20 PM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| Jun 9, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 39 min |
| Jun 9, 5:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 22 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.